Immune checkpoint inhibitors are used to treat numerous malignancies but may be associated with severe adverse events. Bullous dermatoses, chiefly bullous pemphigoid (BP), are potentially progressive adverse events that cause blistering skin lesions and may involve a significant body surface area. Herein, we report an 87-year-old man with urothelial cell carcinoma undergoing atezolizumab treatment who presented with an acute-onset blistering eruption. Biopsy revealed a subepidermal bulla, direct immunofluorescence revealed linear IgG and C3 deposits at the dermal-epidermal junction, and serum studies revealed elevated levels of antibodies to BP180 and BP230. Anti-PD-L1-induced BP was diagnosed, immunotherapy was withheld, and he was treated with oral doxycycline with niacinamide and clobetasol ointment. He restarted atezolizumab and has successfully received four cycles (every 3 weeks) while continuing this BP treatment regimen. A literature review revealed eight other cases of anti- PD-L1-induced bullous disorders. The incidence of bullous dermatoses with anti-PD-1/anti-PD-L1 agents combined is 1%, whereas the reported incidence for anti-PD-L1 agents alone ranges from 1.3-5%, raising concerns for a higher overall risk. In addition to our case, only one other case reported successful resumption of immunotherapy. Early control and management of immunotherapyinduced BP may reduce complications and prevent treatment discontinuation.
- Bullous pemphigoid
ASJC Scopus subject areas